Apr 01, 2019 12:00 AM


We all know about the danger posed by opioids. However, there’s another dangerous substance currently being used and abused that has received less attention. It’s completely legal and very easy to get. In fact, it’s sold in some health food stores as a supplement. It’s called Kratom.

“Kratom is a plant that comes from Southeast Asia that has opioid-like properties and stimulant properties, too,” said Paula Cook, MD, an addiction medicine specialist with University of Utah Health. “The perception is that it's relatively safe, but it's not.”

Kratom is commonly sold as a powder and ingested several different ways. It can be made into a tea or taken as a caplet. Many mix it into food or juice as well. Those who use it say it can have both a calming and energizing effect. Some say it helps with withdrawal from opioids. However, they may be trading one drug for another.

“We're seeing more and more people come in with trouble getting off of Kratom,” Cook said, “because they're now using so much of it that they have a withdrawal syndrome when they stop. Or they're having other problems associated with Kratom.”

Because it affects the nervous system and brain, health problems associated with Kratom include dizziness, hallucinations, or even seizures. Kratom can also cause an increase in blood pressure and slowing of respiration, in addition to a risk of liver toxicity.

“There have been a few case reports of death with Kratom use,” Cook said. “Poison control centers all over the country have definitely noticed an increase in calls regarding Kratom, and emergency departments are seeing more patients as well.”

Kratom is not regulated by the FDA, which means that there’s no oversight regarding its sale. This could put users at risk for taking substances they’re not aware of or experiencing possible dangerous drug interactions.

“You could be buying what you think has Kratom, but it could be mixed with all kinds of other substances,” Cook said. “You’re actually getting a product that they didn't buy into.”

It’s possible for users to stop using Kratom on their own—depending on how much they’ve been taking and for how long. Others, though, may go through withdrawal symptoms and need to get help.

“There are folks who are tapering themselves off of it once they realize that it's not helping them anymore,” Cook said. “And then there are folks that can't get off themselves. They've tried it, but the withdrawal syndrome is pretty severe.”

If you or someone you know is struggling with Kratom use contact the University of Utah Neuropsychiatric Institute.

opioids medication

comments powered by Disqus

Sign Up for Weekly Health Updates

Get weekly emails of the latest news from HealthFeed.

For Patients

Find a doctor or location close to you so you can get the health care you need, when you need it